Alert archive / Florida / Rip Current Statements in 2022

Rip Current Statement 5, NWS Jacksonville, FL

January 27, 2022Duval County, Flagler County, Nassau County, Florida; Camden County, Glynn County, Georgia

NWS Jacksonville, FL issued this rip current statement at Jan 27, 2022, 1:56 AM EST for Duval County, Flagler County, Nassau County, Florida; Camden County, Glynn County, Georgia. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2022, 1:56 AM EST (06:56 UTC)
Expired
Jan 28, 2022, 3:00 AM EST
In force
25 hr
Issued by
NWS Jacksonville, FL

Counties Duval County, FL, Flagler County, FL, Nassau County, FL, Camden County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 13 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 6.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2022-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2022-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WHUS42 KJAX 270656
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
156 AM EST Thu Jan 27 2022

FLZ124-125-133-138-GAZ154-166-280800-
/O.NEW.KJAX.RP.S.0005.220127T0700Z-220128T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
Coastal Glynn-Coastal Camden-
156 AM EST Thu Jan 27 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected. Rough surf also
  expected, especially for NE FL beaches.

* WHERE...Southeast Georgia and Northeast Florida Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
484 
WHUS42 KJAX 280735
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
235 AM EST Fri Jan 28 2022

FLZ124-125-133-138-GAZ154-166-280845-
/O.EXP.KJAX.RP.S.0005.000000T0000Z-220128T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
Coastal Glynn-Coastal Camden-
235 AM EST Fri Jan 28 2022

...HIGH RIP CURRENT RISK WILL EXPIRE AT 3 AM EST EARLY THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this rip current statement went out at Jan 27, 12:24 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 27, 12:24 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1224 AM EST Thu Jan 27 2022

.AVIATION...
[Through 06Z Friday]

Winds will be elevated and gusty this period, as region will be
between strong high pressure to the north and a trough over coastal
waters. The highest gusts will be at coastal TAF sites.
Restrictions in stratus are expected for the majority of this
period. A few showers will be possible, but are expected to be
light.

&&

.PREV DISCUSSION [857 PM EST]...

.NEAR TERM [Through Tonight]...

Strong surface ridging will build towards the Mid-Atlantic coast
tonight as weak low pressure crosses south FL and emerges over the
Bahamas. Coastal troughing will take shape over our near shore
Atlantic waters tonight. Our local pressure gradient will tighten
as the arctic surface ridge wedges down the southeastern seaboard,
resulting in breezy north-northeasterly winds developing along the
southeast GA and northeast FL coasts towards sunset. A few showers
may advect onshore from the Atlantic waters towards coastal
locations as well as southern portions of the St. Johns River
basin. Lows tonight will range from the mid 30s along the Altamaha
and Ocmulgee river basins to the low 50s along the northeast FL
coast.

.SHORT TERM [Thursday Through Friday Night]...

...LIGHT FREEZE EXPECTED LATE FRIDAY NIGHT ALONG WITH WIND CHILLS IN
THE UPPER TEENS/LOWER 20S...

Breezy north-northeasterly winds will continue at coastal locations
on Thursday, where a few showers may reach coastal locations in
northeast FL from the Atlantic waters. Highs on Thursday will
generally climb to the upper 50s and lower 60s, except mid 60s in
north central FL. A weak area of low pressure over the Bahamas on
Thursday will organize and rapidly strengthen beginning late
Friday afternoon as it accelerates north-northeastward toward the
Carolina coast. Meanwhile, an upper trough digs into the
southeastern US and brings an arctic cold front through the area
Friday/Friday night. Deep layer moisture increases ahead of the
trough bringing scattered to numerous showers Friday into Friday
night. Showers taper off from west to east overnight. Breezy
northwest flow develops behind the front ushering in dry Arctic
air to the area late Friday night. Light freeze will be possible
Friday night/Saturday morning for inland locations with lows in
the upper 20s/low 30s. With breezy winds overnight, wind chills
will drop into the upper teens to mid 20s Saturday morning.

.LONG TERM [Saturday Through Tuesday]...

...WIDESPREAD HARD FREEZE INLAND ON SATURDAY NIGHT WITH SUB-FREEZING
TEMPERATURES EXTENDING TO THE NORTHEAST FL COAST...

Upper trough over the area lifts to the northeast on Saturday as
surface high pressure over the western Gulf shifts eastward. A dry
and frigid arctic airmass with brisk Northwest winds at 20-30 mph
dominates over the region on Saturday. Despite sunny skies, highs
will only reach into the 40s and wind chills in the 30s on
Saturday. A widespread inland hard freeze and coastal freeze is
then anticipated Saturday night/Sunday morning. Decreasing
Northwest flow will allow for widespread overnight lows in the
low/mid 20s over inland areas with Hard Freeze (Min Temps <=26F)
likely. The slightly elevated Northwest winds along the Atlantic
Coast will still support an advective light freeze with upper 20s
potentially all the way to the Atlantic beaches. Sunny and cold
conditions continue on Sunday with less wind, but Highs still only
reaching back into the low 50s. Not as cold Sunday Night, but
still expect a light freeze with widespread frost over inland
areas. Ridging builds over the region allowing temperatures to
gradually warm up into early next week.

.MARINE...

Strong high pressure will build over the southeastern seaboard
today strengthening northeasterly winds and seas to small craft
criteria over the coastal waters beginning later this afternoon.
High pressure will weaken along the Mid-Atlantic coast on
Thursday, while weak low pressure over the Bahamas pivots slowly
northward. This low pressure center will then organize and rapidly
strengthen beginning late Friday afternoon as it accelerates
north-northeastward off the Carolina coast, allowing an arctic
cold front to cross our local waters. Northwesterly winds will
likely gust to Gale Force on Friday night and Saturday in the wake
of this front. Winds and seas will then diminish late Saturday
night and Sunday as arctic high pressure builds over the Florida
peninsula.

Rip Currents: Strengthening north-northeasterly winds and lingering
long period east-northeasterly ocean swell will result in a
moderate risk at area beaches today. Breezy onshore winds and
building seas will then create a high risk on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  59  38  55  29  45 /   0  10  40  30   0
SSI  54  44  55  32  45 /  10  20  60  40   0
JAX  58  47  58  31  47 /  20  20  60  40   0
SGJ  59  52  61  34  48 /  20  20  60  40   0
GNV  62  49  62  32  47 /  20  20  50  40   0
OCF  65  51  65  34  49 /  20  20  50  40   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 7 AM EST Friday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 1 AM EST Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 1:46 PM ESTGale WatchJAX14 hr
Jan 27, 1:49 PM ESTFreeze WatchJAXAlachua, Baker, Bradford, Clay, Duval, Gilchrist and 4 more13 hr

Nearby

Rip Current Statements in Florida, 2022Rip Current Statements in Georgia, 2022Every rip current statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.